Drugs that Change Your Sense of Smell
Drugs that Change Smell
Some drugs can cause a change in your sense of smell. We’re not talking about the odor that the drug gives off but your ability to detect chemicals by sniffing. The change could be an increase in sensitiveity, a decrease in sensitivity, a partial or complete loss of your sense of smell (anosmia). For some patients a drug may cause them to smell something that is not present in their environment.
The following drugs have been reported to cause changes to the sense of smell.
- Amerge® (GlaxoSmithKline) naratriptan hydrochloride
- Beconase AQ® (GlaxoSmithKline) beclomethasone dipropionate, monohydrate Nasal Spray
- Biaxin® (Abbott) clarithromycin
- Eligard® (Sanofi-Synthelabo) leuprolide acetate
- Flonase® (GlaxoSmithKline) fluticasone propionate Nasal Spray
- Floxin® (Ortho-McNeil) ofloxacin
- Hivid® (Roche Laboratories) zalcitabine
- Imitrex® (GlaxoSmithKline) sumatriptan succinate
- Lotronex® (GlaxoSmithKline) alosetron hydrochloride
- Maxair? (3M) pirbuterol acetate
- Maxalt® (Merck) rizatriptan benzoate
- Nasonex® (Schering) mometasone furoate monohydrate
- Pacerone® (Upsher-Smith) Amiodarone HCl
- Prevpac® (TAP) lansoprazole, amoxicillin and clarithromycin
- Roferon®-A (Roche Laboratories) Interferon alfa-2a, (3%)
- Testim® 1% (Auxilium) testosterone gel
- Timentin® (GlaxoSmithKline) ticarcillin disodium and clavulanate potassium
- Xanax® (Pharmacia & Upjohn) alprazolam
This change is described by one or more of the following terms:
- abnormal smell
- alterations in the sense of smell
- disturbances of smell
- loss of the sense of smell
- smell dysfunction
- smell perversion
- unpleasant smell
Anosmia is the loss or impairment of your sense of smell. This is often caused by head colds or lung infections but can also be drug induced. It is not permanent unless the olfactory nerve is destroyed such as from brain injury, tumor or chronic rhinitis. Drugs known to cause a loss of the sense of smell are;
- Beconase AQ® (GlaxoSmithKline) beclomethasone dipropionate, monohydrate
- Cipro® (Bayer) ciprofloxacin hydrochloride
- Cytovene®-IV (Roche Laboratories) ganciclovir sodium
- Flonase® (GlaxoSmithKline) fluticasone propionate Nasal spray
- Rhinocort Aqua® (AstraZeneca LP) budesonide Nasal spray
- Vaseretic (Merck)
- Vasotec (Merck) (more than 3% of users)
In some cases, anosmia can be caused by mental factors such as fear that is linked with a certain smell. Anosmia is also called olfactory anesthesia.
Changes in the sense of smell may also have other possible causes:
- If you smell smoke
- Something may be on fire
- Laptop or other electronic gear may be overheating
- Air Conditioner may be leaking freon
- Spices or seasoning (Everglades Seasoning)
- Sinus infection
- Other fungal infections
- olfactory hallucinations
- Alzheimer’s Disease
- brain damage (rare)
- damage to your smell receptors
Some of the above causes require medical attention so you may want to check with an ENT specialist (ear, nose, and throat).
If you smell something that no one else does, (not counting the obvious) you could be having a drug induced olfactory hallucination. This should be reported to your doctor.
Acyclovir and flatulence?
Hello, I am currently taking acyclovir for fever blister prevention, and adderall for A.D.D. I have notice within the past few weeks a smell of flatulence. Its nerve racking since I am at school everyday. I couple of days ago I ingested Epsom salt as a laxitive the next day same issues. I did it again the following afternoon, but to no avail. Today I’m try a home enima kit and just stop eating…this is driving me crazy. I know certain rx’s have side effects but common I would have noticed this months ago right?
I remember an episode of the Drs on TV about the possibility of prolonged antibiotics use would require a pro-biotic to replace what the antibiotic killed in the intestines…so I ate yogurt. As I ate the first one not 1 min later my stomach rumbled…I dont know why but this provoked me to ingest another. I figured this might help since they spoke about it on TV…this sux can you help me?…I have a dr appt. but the earliest is on the 12th…
p.s. I have been tested for STDs and was neg. for all but the cold sores on lips. 2.5 weeks ago I had pain as I urinated…not to bad…I then noticed drops of blood in the toilet. Scaaarrrrieeee! So I skipped class and went to the ER. I waited for 8 hrs then I spoke with the nurse. He said I had a slight urine inffection but nothing that would cause death or harm me just discomfort…I bring this up because these issues correlate… Can my anus be leaking? I dont practice the reentry procedure if you get my drift…Am I gonna have to live with this. Its horrible since I am extremely good looking and college is like a buffet and I’m starving, get me. All these cute honeys running around is devestating to my confidence…can you help just give me some off the record advice.
AskDocWeb: You can use this forum to share information on side effects and questions about side effects but for advice, off the record and otherwise, you have to ask an online doctor. A small percentage of patients report flatulence while taking Acyclovir (0.4% to 0.8%).
Read Feedback about Smell and Taste
If you find this page useful share it with others. Use the form below to add your feedback. Please note that all addresses are held confidential.